Q. When we ask how much water is healthy for us, the standard response is eight glasses of water per day. If someone had high blood pressure, could eight glasses of water per day be too much? I was thinking that since the first thing most doctors turn to for treating high blood pressure is a diuretic, maybe the problem is consuming too much water in the first place, as well as too much salt. Has there been any research on this?
A. There is surprisingly little research on the optimum amount of water most people should drink. Although it is a common belief that people need eight glasses daily, there is no scientific support for this idea (Journal of the American Society of Nephrology, June 2008). The National Academy of Sciences recommends drinking when thirsty rather than consuming a specific number of glasses daily.
It is unlikely that drinking water raises blood pressure. A healthy body regulates fluids and electrolytes quickly. Although diuretics lower blood pressure, the exact mechanism remains mysterious (Journal of the Renin-Angiotensin- Aldosterone System, December 2004).
Q. My 86-year-old sister takes amitriptyline. I worry that this drug could be affecting her balance. She uses a cane and always seems unsteady on her feet. She has fallen many times. Is amitriptyline safe for someone her age?
A. This antidepressant is generally considered inappropriate for older people. Although it is sometimes prescribed to ease nerve pain or help people sleep, amitriptyline can cause mental confusion, lack of coordination, dizziness, dry mouth, blurred vision and constipation.
There is a list of drugs that should normally not be prescribed to older people, and amitriptyline is a prime example.
We are sending you our Guide to Drugs and Older People with this list and a discussion of how to avoid falls and fractures.
Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. O-85, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
A fall that results in a fracture could be life-threatening. Your sister’s doctor should re-evaluate this prescription.
Q. About 12 years ago, I experienced symptoms similar to stroke. I was hospitalized for five days, and several specialists examined me.
The symptoms quickly resolved and have not recurred. They finally diagnosed me as having atypical migraine. I never have headaches, although after that time I have had auras, which look like kaleidoscope lights.
No one ever figured out what triggered the migraine event. Licorice was never a suspect. Now though, I wonder if it could be the culprit.
I recently made a firm commitment to stop eating black licorice because of my hypertension. It’s too early to say for sure, but my frequent excruciating leg cramps seem less common, and so are the auras. Is red licorice as much of a health risk as black?
A. Black licorice can cause high blood pressure, hormonal imbalance and severe headaches. A Swedish gymnastics teacher was written up in The Lancet (Feb. 10, 1979) because her passion for licorice resulted in migraines, loss of libido and severe hypertension. When the licorice was discontinued, her symptoms subsided.
Red licorice is safe since it does not contain the ingredient (glycyrrhizin) that causes the problem.
It has been what we in the news biz refer to as a slow news day. Gads. I know DFO was worried the level of excitement would wane with the ...
Tonight is the last “Idaho Reports” show of the season – don’t miss it! It includes a roundup of the events of the past week, a report on campaign finance, ...
S-R Archive find of the day: On Dec. 27, 1950, the Spokane Daily Chronicle featured this photo of the giant tunnel that was being constructed under the north side of ...
The Spokane Valley Blog heard from a couple of people yesterday that Frank's Franks was missing from its usual spot in front of Spokane Valley Tech. Frank Alberti, who moved ...